Kansas, 2020

Damaging Winds and Heavy Rain in Kansas, July 26 to 27, 2020

July 26 to 27, 2020 · NWS DDC · 19 events in 13 counties and zones

A multitude of minor shortwaves moved across the CWA during this two day stretch resulting in much needed rainfall. Amounts up to 3-4 inches were recorded with no particular areas being higher than the rest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A multitude of minor shortwaves moved across the CWA during this two day stretch resulting in much needed rainfall. Amounts up to 3-4 inches were recorded with no particular areas being higher than the rest. Some advisory level wind gusts from thunderstorms were also recorded with the strongest storms in the Ellis County area near Hays and Victoria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 11:00 AM CST, 1 hour earlier.

Area forecast discussion, Jul 26, 11:00 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 PM CDT Sun Jul 26 2020

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 100 AM CDT Sun Jul 26 2020

Pattern becomes more active late today as an upper level
shortwave trough transitions east through the Dakotas into the
Upper Midwest, sending a cold front southeastward into western
Kansas late afternoon into this evening. Meanwhile, a series of
H5 vort maxima will eject out of the southern Rockies into the
Western High Plains, coinciding with the arrival of the
aforementioned boundary. Despite a relatively weak flow aloft,
steep low/mid level lapse rates and plentiful moisture ahead of
the approaching boundary will set the stage for likely thunderstorm
development late this afternoon into the evening as the front
pushes into west central and portions of southwest/central Kansas.
Sufficient instability present with MLCAPE in excess of 1500 to
2000 J/kg will increase severe potential somewhat, but weaker
vertical shear profiles may hinder a larger hail threat.

More concerning will be a heightened potential for localized
flooding considering most models indicating strong QPF signals
along with PW values upward of 2 inches. Prolonged periods of
heavier rainfall are likely, especially with the projected slower
movement of the frontal boundary across the region. A Flood Watch
has already been issued for much of central Kansas with additional
counties added a possibility.

As for temperatures, with a late arrival of the cold front,
afternoon highs are expected to reach the lower/mid 90s(F) again
today. Rain cooled air combined with northerly winds behind the
front will drop lows into the 60s(F) for much of the area tonight
with the lower 70s(F) still possible in south central Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 150 AM CDT Sun Jul 26 2020

Ongoing shower/thunderstorm activity is likely early Monday as a
cold front sags farther south into the Texas Panhandle and western
Oklahoma. In turn, concentration for higher rainfall amounts shifts
closer to the Oklahoma border, especially across south central
Kansas. Back to the north, precip chances are expected to dwindle
throughout the day as surface high pressure slides southeast out of
the Dakotas into the Central Plains. To a lesser extent, thunderstorm
chances continue Tuesday and Wednesday as another upper level
disturbance is forecast to move out of the Colorado Rockies into
the Western High Plains in conjunction with the stalled frontal
boundary to our south beginning to lift back north during the
period.

Unseasonably cooler temperatures are expected Monday as the
aforementioned stalled frontal boundary sits to our south
somewhere generally across the Texas Panhandle into western
Oklahoma. Under the influence of an easterly upslope flow and
likely increased cloud cover, look for afternoon highs only up
into the mid/upper 70s(F) to the lower/mid 80s(F). A gradual
warming trend can be expected through mid-week as the frontal
boundary lifts further north, seeing more widespread 80s(F) by
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1200 PM CDT Sun Jul 26 2020

VFR is expected for this afternoon and much of the evening. Eventually,
showers and thunderstorms will develop later tonight. Heavy rainfall
is the main concern for the thunderstorms. Numerous showers and thunderstorms
will prevail across the terminals tonight and into the morning hours.
Here, IFR cigs and vis is expected with the heavy rainfall producing
storms and low clouds. For winds, a fropa is expected tomorrow morning
with 5-15 kt southwesterly winds becoming northeasterly in the wake
of the front through the TAF pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  67  80  61 /  50  80  80  30
GCK  92  65  78  60 /  60  80  80  30
EHA  93  65  80  62 /  60  80  80  40
LBL  94  66  82  61 /  40  60  80  40
HYS  94  66  79  60 /  60  80  60  10
P28  95  70  84  65 /  10  70  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Monday
morning for KSZ030-031-044>046-064>066-078-079.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Sugden
Hazardous weather outlook, Jul 26, 1:50 AM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
250 AM CDT Sun Jul 26 2020

KSZ030-031-043>046-061>066-074>081-084>090-270800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
250 AM CDT Sun Jul 26 2020 /150 AM MDT Sun Jul 26 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening with wind gusts up to 60 mph
the main threat. Additionally, periods of heavy rainfall are
likely with the strongest storms, increasing the potential for
localized flooding.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms producing prolonged periods of heavy rainfall are
expected across portions of southwest and south central Kansas
early Monday, increasing the potential for localized flooding.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Significant risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening, generally along and north of highway 50.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

17 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Trego

When
July 26, 12:00 PM CST to 6:00 PM CST
Where
Trego County, 2.33 mi SSW of Riga
Reported by
COOP Observer
Coordinates
38.920, -99.650

Rainfall of 2.52 inches was observed.

Heavy Rain, Trego

When
July 26, 12:00 PM CST to 8:00 PM CST
Where
Trego County, 2.33 mi SSW of Riga
Reported by
COOP Observer
Coordinates
38.920, -99.650

Rainfall of 2.61 inches was observed.

Heavy Rain, Stanton

When
July 26, 12:00 PM CST to 8:50 PM CST
Where
Stanton County, 4.29 mi SE of Stanton Co Arpt
Reported by
Mesonet
Coordinates
37.540, -101.640

Rainfall of 2.28 inches was observed.

Heavy Rain, Ellis

When
July 26, 12:00 PM CST to July 27, 2:00 AM CST
Where
Ellis County, 5.53 mi N of Hays
Reported by
Social Media
Coordinates
38.950, -99.320

Rainfall of 2.25 inches was observed.

Heavy Rain, Grant

When
July 26, 12:00 PM CST to July 27, 2:00 AM CST
Where
Grant County, 0.55 mi E of Ulysses
Reported by
Social Media
Coordinates
37.580, -101.360

Rainfall of 3.50 inches was observed.

Heavy Rain, Lane

When
July 26, 12:00 PM CST to July 27, 2:00 AM CST
Where
Lane County, 4.26 mi SE of Dighton
Reported by
Social Media
Coordinates
38.440, -100.410

Rainfall of 5.00 inches was observed.

Heavy Rain, Lane

When
July 26, 12:00 PM CST to July 27, 2:00 AM CST
Where
Lane County, 4.68 mi SE of Healy
Reported by
Social Media
Coordinates
38.560, -100.550

Rainfall of 4.70 inches was observed.

Heavy Rain, Scott

When
July 26, 12:00 PM CST to July 27, 2:00 AM CST
Where
Scott County, 0.54 mi W of Scott City
Reported by
Social Media
Coordinates
38.480, -100.910

Rainfall of 3.30 inches was observed.

Heavy Rain, Scott

When
July 26, 12:00 PM CST to July 27, 2:00 AM CST
Where
Scott County, 4.33 mi W of Scott City
Reported by
Social Media
Coordinates
38.480, -100.980

Rainfall of 2.40 inches was observed.

Heavy Rain, Ford

When
July 26, 12:00 PM CST to July 27, 3:00 AM CST
Where
Ford County, 1.38 mi S of Dodge City
Reported by
Social Media
Coordinates
37.730, -100.020

Rainfall of 2.30 inches was observed.

Heavy Rain, Hodgeman

When
July 26, 12:00 PM CST to July 27, 3:00 AM CST
Where
Hodgeman County, 2.64 mi SW of Jetmore
Reported by
Social Media
Coordinates
38.050, -99.930

Rainfall of 2.85 inches was observed.

Heavy Rain, Seward

When
July 26, 12:00 PM CST to July 27, 4:00 AM CST
Where
Seward County, 11.07 mi N of Kismet
Reported by
Social Media
Coordinates
37.360, -100.690

Rainfall of 4.00 inches was observed.

Heavy Rain, Kiowa

When
July 26, 12:00 PM CST to July 27, 6:00 AM CST
Where
Kiowa County, 0.55 mi W of Haviland
Reported by
Social Media
Coordinates
37.620, -99.110

Rainfall of 2.00 inches was observed.

Heavy Rain, Rush

When
July 26, 12:00 PM CST to July 27, 6:00 AM CST
Where
Rush County, 8.36 mi S of Nekoma
Reported by
Social Media
Coordinates
38.350, -99.410

Rainfall of 2.01 inches was observed.

Heavy Rain, Rush

When
July 26, 12:00 PM CST to July 27, 6:00 AM CST
Where
Rush County, Timken
Reported by
Social Media
Coordinates
38.470, -99.180

Rainfall of 3.80 inches was observed.

Heavy Rain, Barber

When
July 26, 12:00 PM CST to July 27, 10:00 AM CST
Where
Barber County, 4.84 mi N of Hardtner
Reported by
Social Media
Coordinates
37.090, -98.650

Rainfall of 3.80 inches was observed and 3.30 inches of that total fell in less than 3 hours.

Heavy Rain, Stanton

When
July 26, 12:00 PM CST to July 27, 3:30 PM CST
Where
Stanton County, Manter
Reported by
Public
Coordinates
37.520, -101.880

Rainfall of 3.50 inches was observed.

Thunderstorm Wind, Kearny

When
July 26, 3:03 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
37.940, -101.260

There were several reports of 6 to 8 inch diameter tree branches blown down.

Thunderstorm Wind, Kearny

When
July 26, 3:06 PM CST
Where
Kearny County, 1.29 mi WSW of Lakin
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.940, -101.270

Shingles were blown off several roofs and a few trees were blown down.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913928, 913929, 913930, 913931, 913932, 913933, 913934, 913935, 913936, 913937, 913938, 913939, 913940, 913941, 913942, 913943, 913944, 913945, 913946.